Get your Health question answered in 3 easy steps

135 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Does stress and anxiety cause neuropathy symptoms?

Answered by
Dr.
Dr. Sudhir Kumar

Neurologist

Practicing since :1994

Answered : 5633 Questions

default
Posted on Thu, 14 Aug 2014 in Brain and Spine
Question: hi i have been suffering neuropathy type symptoms for 18 months and they all started after only a couple of weeks of commencing statins (hell of a coincidence if you ask me). I stopped them over a year ago and the symptoms have remained to this day (pins and needles that come and go in my feet, cramps in feet, dry and cracked heels, carpel tunnel symptoms in hands and some strange feelings in my back (what feels like numb patches). I've seen a neurologist and attached is his report, I've had all sorts of blood tests done such thyroid, diabetes, B12 levels, MRI's on spine and brain and all clear etc etc but nothing comes up. I know things aren't right in my body and I don't know where else to go. I am happy that my nerves in my feet are firing normally. I've read a bit about stress/anxiety causing all sorts of nerve related issues, could this be my problem or have you got any other ideas that I can/.should be invetigating?
doctor
Answered by Dr. Sudhir Kumar 34 minutes later
Brief Answer:
Does not seem to be a significant illness

Detailed Answer:
Hi,

Thank you for posting your query and getting back with more details.

I have noted your symptoms and would like to reassure you that your symptoms, findings and investigations rule out a serious neurological disease.

More importantly, conditions such as ALS and MS have been excluded.

As of now, it seems to be a mild neuropathy/radiculoapthy, coupled with anxiety and stress.

At present, no further tests are needed.

You should continue with exercises and physiotherapy.

For pins and needles, pregabalin capsules may be useful.

I hope my reply has helped you.

I would be pleased to answer, if you have any follow up queries or if you require any further information.
     
Best wishes,
Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, XXXXXXX
For DIRECT QUERY to me: http://bit.ly/Dr-Sudhir-kumar
My blog: http://bestneurodoctor.blogspot.com/

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sudhir Kumar 9 minutes later
Thanks, I have read people's reviews of using benfotiamine with some amazing results to address neuropathy symptoms. I have purchased some and going to give them a go do u think these are safe and worth a go?
doctor
Answered by Dr. Sudhir Kumar 4 minutes later
Brief Answer:
Agree with benfotiamine

Detailed Answer:
Thank you for getting back.

I agree that benfothiamine is a good nerve vitamin supplement and I routinely use them in my patients with neuropathy.

So, you can safely go ahead with using that.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sudhir Kumar 7 hours later
Hi I have a couple more follow questions and then I will be on my way. I want to get a ct scan on my right foot as my physio thinks I might have a hairline stress fracture but i am concerned about the radiation from the scan and what it could do in relation to damaging my nerves (further) in my feet as they are already disturbed from the mild neuropathy? Should the ct scan be ok to have?
Also I have to reduce my cholesterol and won't go back on Lipitor after contracting mild neuropathy, I am looking at starting lipidil (which is a fenebrate) do you think the fenebrate won't cause any neurological issues like I suffered fr the statin?
doctor
Answered by Dr. Sudhir Kumar 11 hours later
Brief Answer:
You can undergo CT scan.

Detailed Answer:
Thank you for getting back.

There is a mild risk of radiation exposure, however, we do not expect any significant effect on the nerve due to that. So, you can undergo CT of the foot.

Also, fenofibrate is safe for the nerves, and it would lead to any ill-effect on the nerves like statins. So, you can start fenofibrate.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Lab Tests
Medical Topics

Recent questions on  Thyroid

doctor1 MD

I am a 58 year old female. My blood pressure is usually 120/80. I went for an appointment for a thyroid biopsy and it shot up to 200/100. When the doctor determined by the ultrasound I didn't need the biopsy, it began to lower--around 143/90 when i left? Should I be concerned?

doctor1 MD

I am a 43 year old male. My entire life I have felt hot and I have always sweated profusely. The least little amount of activity can trigger sweating. Even when I go skiing and it's 20-degrees, I can only wear a single layer of clothing (short sleeve shirt). I tend to get dehydrated very quickly, so I have to drink water also continuously. In social settings, I tend to avoid activity in an effort to avoid getting hot and sweaty. Do I have Hyperthyroidism or some other condition? This constant condition can't be normal and it certainly prohibits me from living life to the fullest.

doctor1 MD

My mother age 54 years , weight 44kg, height 5'1", is have 180+ heart rate beat for few minutes ( happened 2 times in 2 months) and took water and calmed down. Visited doctor and he said could be psvt. ECG is normal, thyroid is ok. Please guide , any test which can diagonise. What are likely treatments? Can it be cured by medicine, as i have read that mnual physical prevention is only way. Please throw some light . Moreover, Is it serious heart threat for her considering her age?

doctor1 MD

hi,ima 20 yr old girl, 82kg, 168cm im a hypothyroidism patient. as a result i have pigmentations on my face...around lips, n also at the folds .. i take thyroxin 100mg, metformin 500mg, aldectone 50mg n droxin 35..to regilarise periods. pls help me remove this as soon as possible

doctor1 MD

my child is 21 months old and suffeing from constipation from long term. pedistrician told to use some laxatives from 10days as situation got worse ,but still no luck.we did use the back medicine for m otion after 4days while using laxatives. she...

doctor1 MD

My father undergone Electrical cardioversion treatment due to having severe Atrial Fibrilation (AF). Needless to say the treatment did not work after 4 attempts and they have prescribed him various medications to control the rate of the heart. We...

doctor1 MD

I'm a 69 year old female and I'm still getting hot flashes. Doctors say it's something like my internal thermostat is not working. Doesn't sound very specific, does it? A few days ago a hot flash came on and this time the cold sweat was...